Daniel Barnett 9pm - 10pm
MHRA: 'Seek medical attention if headache lasts more than four days after getting AZ jab'
18 March 2021, 18:50 | Updated: 18 March 2021, 19:29
Anyone with a headache that lasts more than four days after being given the AstraZeneca jab should seek medical attention, the Medicines and Healthcare products Regulatory Agency (MHRA) has said.
The same applies to those who experience bruising beyond the site of vaccination after a few days, the MHRA added.
Dr June Raine, MHRA Chief Executive, said the agency's review shows that there is no evidence "that blood clots in veins are occurring more than would be expected in the absence of vaccination".
However, a detailed review following five reports of a rare form of blood clot in the cerebral veins occurring together with lowered platelets is ongoing, "but a causal relationship with the vaccine has not yet been established".
This has been reported in less than one in a million people vaccinated so far in the UK, and can also occur naturally.
She said: "As a precautionary measure we would advise anyone with a headache that lasts more than four days after vaccination or bruising beyond the site of vaccination after a few days to seek medical attention."
Mild flu-like symptoms remain one of the most common side effects of any Covid-19 vaccine, including headache, chills and fever.
These generally appear within a few hours and resolve within a day or two, but not everyone gets them.
Dr Raine added: "We will communicate further on the outcome of this review when it is complete."
She said: "We continually monitor safety during the use of all vaccines to protect the public and to ensure the benefits continue to outweigh the risks.
"Our thorough and careful review, alongside the critical assessment of leading, independent scientists, shows that there is no evidence that that blood clots in veins are occurring more than would be expected in the absence of vaccination, for either vaccine".
Therefore, she said the public should "continue to get your jab when it is your turn".